On the Independence Number of Graphs with Maximum Degree 3

  • Iyad A. Kanj
  • Fenghui Zhang
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6986)


Let G be an undirected graph with maximum degree at most 3 such that G does not contain any of the three graphs shown in Figure [1] as a subgraph. We prove that the independence number of G is at least n(G)/3 + nt(G)/42, where n(G) is the number of vertices in G and nt(G) is the number of nontriangle vertices in G. This bound is tight as implied by the well-known tight lower bound of 5n(G)/14 on the independence number of triangle-free graphs of maximum degree at most 3. We then proceed to show some algorithmic applications of the aforementioned combinatorial result to the area of parameterized complexity. We present a linear-time kernelization algorithm for the independent set problem on graphs with maximum degree at most 3 that computes a kernel of size at most 140 k/47 < 3k, where k is the given parameter. This improves the known 3k upper bound on the kernel size for the problem, and implies a lower bound of 140k/93 on the kernel size for the vertex cover problem on graphs with maximum degree at most 3.


Maximum Degree Common Neighbor Kernel Size Reduction Rule Independence Number 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Berman, P., Fujito, T.: On approximation properties of the independent set problem for low degree graphs. Theory Comput. Syst. 32(2), 115–132 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Brooks, R.: On colouring the nodes of a network. Math. Phys. Sci. 37(4), 194–197 (1941)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Chen, J., Fernau, H., Kanj, I., Xia, G.: Parametric duality and kernelization: Lower bounds and upper bounds on kernel size. SIAM Journal on Computing 37(4), 1077–1106 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Downey, R., Fellows, M.: Parameterized Complexity. Springer, New York (1999)CrossRefzbMATHGoogle Scholar
  5. 5.
    Fajtlowicz, S.: On the size of independent sets in graphs. Congr. Numer. 21, 269–274 (1978)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Fraughnaugh, K., Locke, S.: Finding large independent sets in connected triangle-free 3-regular graphs. Journal of Combinatorial Theory B 65, 51–72 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Garey, M., Johnson, D., Stockmeyer, L.: Some simplified NP-complete problems. In: STOC, pp. 47–63. ACM (1974)Google Scholar
  8. 8.
    Harant, J., Henning, M., Rautenbach, D., Schiermeyer, I.: The independence number in graphs of maximum degree three. Discrete Mathematics 308(23), 5829–5833 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Heckman, C., Thomas, R.: A new proof of the independence ratio of triangle-free cubic graphs. Discrete Mathematics 233(1-3), 233–237 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Jones, K.: Size and independence in triangle-free graphs with maximum degree three. Journal of Graph Theory 14(5), 525–535 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Staton, W.: Some Ramsey-type numbers and the independence ratio. Transactions of the American Mathematical Society 256, 353–370 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    West, D.: Introduction to graph theory. Prentice-Hall, NJ (1996)zbMATHGoogle Scholar
  13. 13.
    Xiao, M.: A simple and fast algorithm for maximum independent set in 3-degree graphs. In: Rahman, M. S., Fujita, S. (eds.) WALCOM 2010. LNCS, vol. 5942, pp. 281–292. Springer, Heidelberg (2010)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Iyad A. Kanj
    • 1
  • Fenghui Zhang
    • 2
  1. 1.School of ComputingDePaul UniversityChicagoUSA
  2. 2.Google KirklandKirklandUSA

Personalised recommendations